Drug-induced gingival hyperplasia: phenytoin, cyclosporine, and nifedipine.

R. T. Butler, K. L. Kalkwarf, W. B. Kaldahl

Research output: Contribution to journalArticle

92 Scopus citations

Abstract

This article has summarized observations and results of controlled laboratory and clinical studies of drug-induced gingival hyperplasia associated with phenytoin, cyclosporine, and nifedipine use. Furthermore, information regarding the pharmacologic aspects of these medications is presented. More information is needed for a greater understanding of drug-induced gingival hyperplasia. It appears that the primary preventive measure is to maintain a high standard of oral hygiene and the elimination of gingival irritation. As stated by Tyldesley and Rotter, because the structures of the three drugs are different, the gingival changes may result from a metabolic by-product rather than the drugs themselves. Similarly acting metabolites of all the drugs may be involved. Further laboratory investigations and controlled clinical trials are needed for more understanding of this phenomenon.

Original languageEnglish (US)
Pages (from-to)56-60
Number of pages5
JournalJournal of the American Dental Association (1939)
Volume114
Issue number1
DOIs
StatePublished - Jan 1987

ASJC Scopus subject areas

  • Dentistry(all)

Fingerprint Dive into the research topics of 'Drug-induced gingival hyperplasia: phenytoin, cyclosporine, and nifedipine.'. Together they form a unique fingerprint.

Cite this